MedicineWorld.Org
Your gateway to the world of medicine
Home
News
Cancer News
About Us
Cancer
Health Professionals
Patients and public
Contact Us
Disclaimer

Medicineworld.org: Bisphosphonate heart rhythm link

Back to heart watch blog Blogs list Cancer blog  


Subscribe To Heart Watch Blog RSS Feed  RSS content feed What is RSS feed?

Bisphosphonate heart rhythm link




New research at Wake Forest University School of Medicine reviewed the link between a common class of drugs used to prevent bone fractures in osteoporosis patients and the development of irregular heartbeat.

The study's findings are reported in the current issue of Drug Safety, a publication of the International Society of Pharmacovigilance covering the safe and proper use of medicines.

"Some trials show there could be a potential link between the use of bisphosphonates and the development of serious heart rhythm problems, but in our study the link wasn't conclusive," said Sonal Singh, M.D., M.P.H., an assistant professor of internal medicine and lead investigator for the study. "So we urge that additional investigations be conducted".



Bisphosphonate heart rhythm link

Bisphosphonates, found in prescription drugs including BonivaTM, FosomaxTM, ReclastTM and ActonelTM, inhibit the breakdown of bones, which reduces the risk of fractures, particularly those of the spine and hips in older patients. The first such drugs were approved for use in the mid-1990s.

Early studies indicated that the use of bisphosphonates might cause problems with heart rhythm, or atrial fibrillation, which increases the risk for stroke or heart attack. For the study published this month, scientists analyzed the data from prior findings based on observation and clinical trials to determine the link between bisphosphonate treatment and irregular heart beat.

Scientists observed that bisphosphonate use was linked to a significant increase in the occurence rate of "serious" heart rhythm disturbances, classified by hospitalization, disability or death resulting from the condition. However, when they included "non-serious" cases in their analysis, they found no overall increased risk of atrial fibrillation, the study shows.

"Our findings were discordant, with conflicting results," Singh said. "The challenge now is to figure out what it all means."

In the clinical trials evaluated, medical records of more than 13,000 patients who had osteoporosis or fractures and were given bisphosphonates were in comparison to the records of more than 13,000 patients who received a placebo during study participation. Scientists were looking for the occurence rate of irregular heartbeat first, and then stroke or death caused by stroke or heart attack as a secondary outcome. The patient files evaluated were primarily of women who were treated with bisphosphonates and were generally in their early 70s, as per the study.

"We found no risk of stroke and cardiovascular mortality in the trials," Singh said. "That was very reassuring".

The findings based on observation reviewed the risk of irregular heartbeat in patients treated with bisphosphonates compared with those who had not received the drug. A review of these studies found different results. One study showed an increased risk of irregular heartbeat in patients taking the drugs and others showed no associated risk.

"The amount of data on the outcome of bisphosphonate use is insufficient to make a definitive conclusion," said Vinodh Jeevanantham, M.D., an instructor of internal medicine and co-researcher on the School of Medicine study.

The federal Food and Drug Administration called the results of the prior bisphosphonate studies "discordant" in a November 2008 update to its safety review of the drug. The agency's review of four prior trials also found no link between bisphosphonates and irregular heartbeat but suggested the need for more research.

Given these results, physicians should not change they way they prescribe the drugs for the majority of patients with osteoporosis, Singh said, and patients should not stop taking them. He cautioned, however, that patients with pre-existing heart conditions and those with risk factors for rhythm disturbance should be particularly vigilant for the development of atrial fibrillation, and doctors should continue to closely monitor patients at risk for atrial fibrillation who are taking bisphosphonates.

"People who develop atrial fibrillation after using bisphosphonates should be reporting it to regulatory agencies," Singh said.


Posted by: Daniel    Source




Did you know?
New research at Wake Forest University School of Medicine reviewed the link between a common class of drugs used to prevent bone fractures in osteoporosis patients and the development of irregular heartbeat. The study's findings are reported in the current issue of Drug Safety, a publication of the International Society of Pharmacovigilance covering the safe and proper use of medicines.

Medicineworld.org: Bisphosphonate heart rhythm link

Main Page| Cancer blog| Cancer blogs list| Lung cancer blog| Colon cancer blog| Prostate cancer blog| Breast cancer blog| Diabetes watch blog| Heart watch blog| Allergy blog| Bladder cancer blog| Cervical cancer blog| Colon cancer news blog| Diabetes news blog| Esophageal cancer blog| Gastric cancer blog| Health news blog| Heart news blog| Infectious disease blog| Kidney watch blog| Lung disease blog| Lung cancer news blog| Mesothelioma blog| Neurology blog| Breast cancer news blog| OBGYN blog| Ophthalmology blog| Ovarian cancer blog| Cancer news blog| Pancreas cancer blog| Pediatrics blog| Prostate cancer news blog| Psychology blog| Research blog| Rheumatology blog| Society news blog| Uterine cancer blog| Weight watch blog|

Copyright statement
The contents of this web page are protected. Legal action may follow for reproduction of materials without permission.